Hail, Terry
- When
- September 30, 5:28 PM CST
- Where
- Terry County, 3 mi N of Brownfield
- Measured
- 1 in hail
- Crop damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.233, -102.283
8 flash flood, 2 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 30, 2:48 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 348 PM CDT THU SEP 30 2004 .SHORT TERM... AT 19Z SATELLITE INDICATED A BROAD TROUGH OVER THE WESTERN CONUS WITH UPPER LEVEL LOWS OVER CENTRAL CALIFORNIA...NEAR THE FOUR CORNERS AND OVER SOUTHEAST COLORADO. THERE WERE ALSO A FEW STRONG IMPULSES ROTATING AROUND THE TROUGH...ACROSS THE DESERT SOUTHWEST. THE LOW NEAR THE FOUR CORNERS IS EXPECTED TO MERGE WITH THE LOW OVER SOUTHEAST COLORADO THIS EVENING AND CONTINUE MOVING NORTHEAST INTO THE PLAINS ON FRIDAY. THE LOW OVER CALIFORNIA WILL MOVE SOUTH TO OFF THE SOUTHERN CALIFORNIA COAST BY LATE FRIDAY. THE IMPULSES MOVING ACROSS THE DESERT SOUTHWEST ARE EXPECTED TO PRODUCE SHOWERS AND THUNDERSTORMS TONIGHT. ONE IMPULSE CURRENTLY SEEN ON 88D RADAR OVER THE EASTERN PLAINS OF NEW MEXICO. OTHER IMPULSES WERE SEEN ON SATELLITE OVER WESTERN NEW MEXICO AND NEAR THE GUADALUPE MOUNTAINS. ON FRIDAY A COLD FRONT IS EXPECTED TO MOVE SOUTH ACROSS THE TEXAS PANHANDLE AND INTO THE SOUTH PLAINS BY LATE AFTERNOON. ALL THIS WAS COVERED VERY WELL BY PREVIOUS FORECAST WITH ONLY MINOR CHANGES MADE TO PREVIOUS GRIDS. 08 .LONG TERM... FLAT RIDGE WILL FOLLOW CURRENT SYSTEM FRIDAY NIGHT. BUT GREATER INFLUENCE WILL COME FROM A LOW DEEPENING OUT OF NORTHWEST CANADA AND ACROSS THE SOUTHERN PRAIRIE PROVINCES SENDING A COLD FRONT ACROSS THE SOUTH PLAINS EARLY FRIDAY EVENING. SOME QUESTION YET ABOUT HOW MUCH ENERGY WILL FLOW SOUTHEAST WITH THIS SYSTEM...AS OPPOSED TO PERHAPS SPLITTING FURTHER WEST TO DEEPEN A SHALLOW IMPULSE FROM THE NORTHERN GREAT BASIN AS PER DGEX RUN. SUCH A SYSTEM COULD APPROACH MONDAY ALONG WITH A SECOND FRONTAL PASSAGE. MODEL TRENDS HAVE BEEN TOWARDS INCREASING ENERGY WITH ALL SOUTHERN BRANCH SYSTEMS...AT EXPENSE OF NORTHERN SYSTEMS...THOUGH NOT ENOUGH TO SIGNIFICANTLY DAMPEN FRONTAL PASSAGES. SO WE HAVE CONTINUED PREVIOUS TRENDS FOR COOL SATURDAY...SOMEWHAT BREEZY TO START...AS WELL AS LOW RAIN CHANCES MAINLY SOUTHERN ZONES EARLY IN THE DAY. THEN SOMEWHAT OF A BREAK ON SUNDAY. EARLY NEXT WEEK WE REMAIN UNDER INFLUENCE OF STRONG SOUTHERN BRANCH OF THE JET IN ADVANCE OF ANOTHER SYSTEM DEEPENING OVER THE SOUTHWEST DESERTS. THIS SYSTEM HAS SHOWN THE GREATEST TRENDS TOWARDS INTENSIFICATION IN LATEST MODEL RUNS...AND IS BELIEVABLE FROM MOST POINTS OF VIEW. SO WE HAVE FURTHER TRENDED GRIDS TOWARDS INCREASED THUNDERSTORM CHANCES TUESDAY THROUGH WEDNESDAY NIGHT AND LOWERED DAYTIME TEMPERATURES BY SEVERAL MORE DEGREES. THIS MAY PROVE TO BE ANOTHER SIGNIFICANT RAIN PRODUCING LOW FOR THE SOUTH PLAINS...AND BEARS WATCHING. LATER SHIFTS MAY ALSO NEED TO ADD MENTION OF SHOWERS FOR MONDAY NIGHT IF ABOVE MENTIONED SHALLOW IMPULSE DOES IN FACT DEVELOP OVER NORTHERN GREAT BASIN. MCQUEEN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 52 75 44 63 / 40 10 10 10 TULIA 54 76 46 64 / 40 20 20 10 PLAINVIEW 54 77 47 66 / 40 20 20 10 LEVELLAND 55 78 47 67 / 40 20 20 20 LUBBOCK 55 79 48 67 / 40 20 20 20 BROWNFIELD 57 80 49 68 / 40 20 20 20 CHILDRESS 60 81 49 68 / 50 20 20 10 SPUR 61 82 51 69 / 40 20 30 30 ASPERMONT 63 83 55 71 / 50 20 30 30 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 08/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT THU SEP 30 2004 TXZ021>044-011630- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 1130 AM CDT THU SEP 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING DOWNBURST WINDS. A BROAD UPPER LEVEL LOW EXTENDING FROM THE GREAT BASIN ACROSS THE ROCKIES WILL CONTINUE TO APPROACH THE PLAINS DURING THE AFTERNOON WITH UPPER LEVEL DISTURBANCES MOVING ACROSS THE SOUTH PLAINS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON HOURS AND LINGER INTO THE EVENING. FLOODING LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SHOWERS AND THUNDERSTORMS THAT DEVELOP. WITH MUCH OF THE AREA HAVING RECEIVED HEAVY RAINFALL OVER THE PAST WEEK...THESE THUNDERSTORMS MAY PRODUCE LOCALIZED FLOODING...ESPECIALLY IN THE WESTERN THIRD OF THE SOUTH PLAINS. PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. 08
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 200 PM CDT THU SEP 30 2004 TXZ021>024-027>030-033>036-039>042-302000- BAILEY-BRISCOE-CASTRO-COCHRAN-CROSBY-FLOYD-GARZA-HALE-HOCKLEY-LAMB- LUBBOCK-LYNN-PARMER-SWISHER-TERRY-YOAKUM- 200 PM CDT THU SEP 30 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 849 FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...THE SOUTH PLAINS AND A PORTION OF THE ROLLING PLAINS UNTIL 8 PM CDT. THIS WATCH INCLUDES THE FOLLOWING COUNTIES... PARMER...CASTRO...SWISHER...BRISCOE...BAILEY...LAMB...HALE...FLOYD... COCHRAN...HOCKLEY...LUBBOCK...CROSBY...YOAKUM...TERRY...LYNN AND GARZA. THIS INCLUDES THE CITIES OF... FRIONA...DIMMITT...TULIA...SILVERTON...MULESHOE...LITTLEFIELD... PLAINVIEW...FLOYDADA...MORTON...LEVELLAND...LUBBOCK...CROSBYTON... PLAINS...BROWNFIELD...TAHOKA AND POST. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.
The Lubbock radar (KLBB), 64 km away, was scanning. The volume nearest the first event began at 23:27 UTC.
8 flash flood, 2 hail, 2 thunderstorm wind. Local standard time, as filed.
Texas Tech West Texas Mesonet station measured a gust to 60 mph.
Flooding in Brownfield closed several streets.
Widespread flooding was reported in and around Spur. A car was stranded in town.
Flood waters washed a car off the road west of Tahoka on Highway 380.
Flooding was reported in and around Southland.
Numerous reports of flooding was reported in and around Tahoka.
Several reports of flooding occurred in and near Jayton. A few roads were briefly closed.
Strong winds blew down trees south of town.
Several vehicles were stranded to due flood waters in and around Post.
Many county roads in and around Dickens were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421908, 5421907, 5421909, 5421910, 5421969, 5421973, 5421970, 5421966, 5421967, 5421968, 5421971, 5421972.